Alert archive / Louisiana / Flash Flood Warnings in 2024

Flash Flood Warning 35, NWS New Orleans, LA

April 10, 2024Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Apr 10, 2024, 9:26 AM CDT for Saint Tammany Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2024, 9:26 AM CDT (14:26 UTC)
Expired
Apr 10, 2024, 12:30 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Saint Tammany Parish, LA

The radar

The Hammond radar (KHDC), 45 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 6:57 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 10, 6:57 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
657 AM CDT Wed Apr 10 2024

...New UPDATE...

.UPDATE...
Issued at 656 AM CDT Wed Apr 10 2024

Starting the wind advisory now as winds have rapidly risen to 30
to 40 mph for many locations and this area is rapidly moving
north this morning.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 215 AM CDT Wed Apr 10 2024

The 800mb sub inversion from the 00z sounding is currently being
eroded(moving east). This inversion was stronger on the 12z sounding
yesterday and found at 875mb. This has protected us so far, but this
is currently leaving and in its place will be sfc based convective
instability that should strengthen with time this morning. PWs will
go up and convective temps will go down(was 90F yesterday). Advected
CAPE will also rise through the morning. All guidance brings the
main sfc low NE into northern LA later this morning. As this occurs,
it will cause frontogenesis supporting the line of storms that will
race eastward taking advantage of a more volatile environment to the
south of the sfc low since areas to the north have been worked over.
The flooding potential is also an issue today mainly over the
northern half of the area and the flood watch area looks well
placed. As the sub inversion erodes, we should see sh/ts begin to
develop very soon this morning ahead of the main line that moves
through the area which should start between 7 and 8am. The line of
storms that will be rolling through is developing in a line from
Laredo NEward at the time of this writing. This line is already
showing some QLCS features along with mesos and wind gusts to 37kt.
The line itself is speeding up and moving ENE at around 35-40kt. We
will leave all headlines as is this morning. A cold front will move
through the area this evening around or just after dark. The line of
storms that moves ahead of this boundary will cool things down
enough to help cause some stability, but the upper levels will
remain divergent until the front moves through. A dry slot will move
over the area by late tonight and early Thu then the back side of
the sfc low will reach us bringing low deck cloudy skies to the area
for most of Thu with a final clearing Thu evening.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 215 AM CDT Wed Apr 10 2024

Conditions look dry and nice for the weekend, and the next system
that impacts the area looks to be toward the end of next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 215 AM CDT Wed Apr 10 2024

IFR to LIFR cigs will move into IFR to MVFR cigs later this morning
but will not lift to VFR cigs until late tonight when clearing
should take place. Some development of TSRA will take place this
morning over several terminals but all terminals will eventually be
impacted by a line of strong/severe TS moving through the area
starting around 7am and ending by mid afternoon. There will be a few
sh/ts still remaining until a cold front passes by this evening.

&&

.MARINE...
Issued at 215 AM CDT Wed Apr 10 2024

Southerly winds will rise further into the upper 20kt range this
morning and into the lower 30kt range by mid morning. Frequent gusts
well above gale force will keep the gale warning posted for today. A
lull back into mid 20kt range for 4 to 6 hours overnight as the
front moves through and back to gales once again with westerly to NW
winds for Thu. Instead of confusing headlines, we have kept the gale
warning for the entire time frame even through the lower wind
speeds. There is a good chance of strong/severe storms over most
marine areas today into the evening hours. Winds will ease back into
the 5-10kt range Thu night and even light and variable Fri and Fri
night with return flow beginning again over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  54  72  48 / 100  30   0   0
BTR  80  58  77  51 / 100  30   0   0
ASD  79  59  76  52 / 100  20   0   0
MSY  79  61  75  57 / 100  10   0   0
GPT  75  59  75  52 / 100  50   0   0
PQL  78  60  75  50 /  90  70   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through this evening for LAZ034>037-039-071.

     Wind Advisory until 6 PM CDT this evening for LAZ034>037-039-
     046>048-056>060-064>071-076>090.

     Coastal Flood Advisory until 6 PM CDT this evening for LAZ069-
     070-076-078.

GM...Gale Warning until 10 AM CDT Thursday for GMZ530-532-534-536-538-
     550-552-555-557-570-572-575-577.

MS...Flood Watch through this evening for MSZ068>071-077.

     Wind Advisory until 6 PM CDT this evening for MSZ068>071-077-
     083>088.

     Coastal Flood Advisory until 6 PM CDT this evening for MSZ086-
     087.

GM...Gale Warning until 10 AM CDT Thursday for GMZ532-534-536-538-550-
     552-555-557-570-572-575-577.

&&

SHORT TERM...TE
LONG TERM....TE
AVIATION...TE
MARINE...TE

In the hours before

Local storm report, Apr 10, 8:59 AM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
859 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     Tstm Wnd Dmg     2 E Port Allen          30.45N 91.17W
04/10/2024                   East Baton Rouge   LA   Public

            Tree down at N 19th and Main.

&&

DM
Local storm report, Apr 10, 9:02 AM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
902 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     Tstm Wnd Dmg     Centreville             31.09N 91.07W
04/10/2024                   Wilkinson          MS   Public

            Tree limbs down causing power outages in
            Centreville. Relayed via social media.

&&

DM
Local storm report, Apr 10, 9:07 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
907 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     Flash Flood      1 W New Orleans         29.97N 90.11W
04/10/2024                   Orleans            LA   Public

            Carrollton Underpass closed due to high
            water.

0905 AM     Flash Flood      2 NNE New Orleans       29.99N 90.07W
04/10/2024                   Orleans            LA   Public

            Gentilly underpass closed due to high water.

0902 AM     Tstm Wnd Dmg     3 N Denham Springs      30.52N 90.96W
04/10/2024                   Livingston         LA   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

0845 AM     Tstm Wnd Dmg     8 SE St. Francisville   30.72N 91.27W
04/10/2024                   East Feliciana     LA   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

&&
Special weather statement, Apr 10, 9:11 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
911 AM CDT Wed Apr 10 2024

LAZ039-MSZ077-083>088-101445-
Washington LA-Southern Harrison MS-Northern Jackson MS-
Northern Hancock MS-Southern Hancock MS-Southern Jackson MS-
Pearl River MS-Northern Harrison MS-
911 AM CDT Wed Apr 10 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN
WASHINGTON PARISH, HARRISON, NORTHERN HANCOCK, JACKSON AND PEARL
RIVER COUNTIES THROUGH 945 AM CDT
...

At 911 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Crossroads to Latimer. Movement
was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Long Beach, Picayune, Poplarville,
St. Martin, Escatawpa, Diamondhead, Gautier, D'iberville, Wade,
Latimer, Kiln, Lyman, Crossroads, Saucier, Gulf Hills, Hurley, and
Vancleave.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 21 and 65.
 Interstate 59 in Mississippi between mile markers 2 and 42.
 Interstate 110 in Mississippi between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 100 PM CDT for southeastern
Louisiana...and southern Mississippi.

&&

LAT...LON 3034 8864 3033 8867 3043 8962 3055 8980
      3065 8982 3067 8989 3100 8972 3101 8951
      3098 8947 3098 8943 3101 8942 3101 8935
      3065 8934 3065 8925 3068 8924 3067 8889
      3073 8888 3073 8846
TIME...MOT...LOC 1411Z 215DEG 44KT 3080 8965 3047 8887

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MEFFER
Local storm report, Apr 10, 9:13 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
913 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     Flash Flood      2 SW Hammond            30.49N 90.49W
04/10/2024                   Tangipahoa         LA   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

0845 AM     Flash Flood      1 E Port Allen          30.45N 91.18W
04/10/2024                   East Baton Rouge   LA   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

&&
Local storm report, Apr 10, 9:25 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service New Orleans LA
925 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     Tstm Wnd Gst     3 SW East New Orleans   30.03N 89.97W
04/10/2024  M71 MPH          Orleans            LA   Mesonet

            NOFD Engine 36 Weatherstem site reported
            wind gust of 71 mph.

0923 AM     Flash Flood      3 NE New Orleans        29.99N 90.05W
04/10/2024                   Orleans            LA   Public

            Fanklin underpass closed due to high water.

0923 AM     Flash Flood      1 E New Orleans         29.97N 90.07W
04/10/2024                   Orleans            LA   Public

            Esplanade and Claiborne impassable.

0924 AM     Flash Flood      2 NE New Orleans        29.99N 90.06W
04/10/2024                   Orleans            LA   Public

            Elysian Fields and Abundance impassable due
            to high water.

0925 AM     Flash Flood      1 SSE New Orleans       29.96N 90.07W
04/10/2024                   Orleans            LA   Public

            Approx 6 inches of standing water on Canal
            near the Saenger Theater.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:28 PM CDTRiver Flood WarningLIXWashington4 days
Apr 9, 8:28 PM CDTRiver Flood WarningLIXSaint Tammany21 days
Apr 10, 5:26 AM CDTSpecial Weather StatementLIXAssumption, Saint James34 min
Apr 10, 5:51 AM CDTSevere Thunderstorm WarningLIXAssumption, Saint James54 min
Apr 10, 6:23 AM CDTSevere Thunderstorm WarningLIXAscension, Livingston, Saint James, Saint John the Baptist67 min
Apr 10, 6:44 AM CDTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Baton Rouge46 min
Apr 10, 6:55 AM CDTTornado WarningLIXIberville, Pointe Coupee, West Baton Rouge25 min
Apr 10, 7:17 AM CDTSevere Thunderstorm WarningLIXLafourche, Saint James, Saint John the Baptist43 min
Apr 10, 7:32 AM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard4 hr
Apr 10, 7:45 AM CDTSevere Thunderstorm Warning Considerable damage threatLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana60 min
Apr 10, 7:50 AM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Saint Charles40 min
Apr 10, 8:02 AM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Lafourche, Livingston, Saint Charles, Saint James and 1 more43 min
Apr 10, 8:06 AM CDTTornado Warning Considerable damage threatLIXEast Feliciana, Pointe Coupee, West Feliciana24 min
Apr 10, 8:24 AM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles66 min
Apr 10, 8:35 AM CDTSevere Thunderstorm Warning Destructive damage threatLIXLivingston, Saint Helena, Tangipahoa, Washington55 min
Apr 10, 8:41 AM CDTFlash Flood WarningLIXAscension, Livingston, Saint Charles, Saint James, Saint John the Baptist3 hr
Apr 10, 8:41 AM CDTTornado WarningLIXSaint Tammany28 min
Apr 10, 8:54 AM CDTFlash Flood WarningLIXEast Baton Rouge, East Feliciana, Pointe Coupee, West Baton Rouge, West Feliciana3 hr
Apr 10, 9:00 AM CDTFlash Flood WarningLIXSaint Tammany3 hr
Apr 10, 9:05 AM CDTSpecial Marine WarningLIX55 min
Apr 10, 9:05 AM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Lafourche, Livingston, Saint Charles, Saint James and 1 more55 min
Apr 10, 9:14 AM CDTFlash Flood Warning EmergencyLIXTangipahoa5 hr
Apr 10, 9:20 AM CDTSevere Thunderstorm WarningLIXTangipahoa, Washington55 min
Apr 10, 9:23 AM CDTSevere Thunderstorm Warning Considerable damage threatLIXOrleans, Saint Tammany, Tangipahoa, Washington82 min
Apr 10, 9:40 AM CDTFlash Flood Warning Considerable damage threatLIXAscension, Assumption, East Baton Rouge, Iberville, Livingston, Saint James3 hr
Apr 10, 9:53 AM CDTTornado WarningLIXSaint Tammany52 min
Apr 10, 9:57 AM CDTSpecial Marine WarningLIX48 min
Apr 10, 9:59 AM CDTSevere Thunderstorm Warning Destructive damage threatLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles, Saint Tammany46 min
Apr 10, 10:08 AM CDTTornado WarningLIXSaint Tammany52 min
Apr 10, 10:31 AM CDTSevere Thunderstorm Warning Considerable damage threatLIXOrleans, Saint Tammany59 min
Apr 10, 10:42 AM CDTFlash Flood WarningLIXJefferson, Lafourche, Saint Charles, Saint John the Baptist3 hr
Apr 10, 10:50 AM CDTSpecial Marine WarningLIX115 min
Apr 10, 10:55 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatLIXJefferson, Orleans, Saint Bernard3 hr
Apr 10, 11:03 AM CDTSpecial Weather StatementLIXSaint James12 min
Apr 10, 11:06 AM CDTFlash Flood WarningLIXSaint Tammany3 hr
Apr 10, 11:54 AM CDTFlash Flood Warning Considerable damage threatLIXJefferson, Orleans6 hr
Apr 10, 12:00 PM CDTSpecial Weather StatementLIXAssumption15 min
Apr 10, 12:05 PM CDTFlash Flood WarningLIXSaint Tammany, Tangipahoa3 hr
Apr 10, 12:12 PM CDTFlash Flood Warning Considerable damage threatLIXAscension, Livingston, Saint Charles, Saint James, Saint John the Baptist114 min
Apr 10, 12:18 PM CDTSpecial Weather StatementLIXAscension, Livingston42 min
Apr 10, 12:45 PM CDTFlash Flood Warning EmergencyCatastrophic damage threatLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles2 hr
Apr 10, 12:48 PM CDTFlash Flood Warning Considerable damage threatLIXSaint Tammany110 min
Apr 10, 12:55 PM CDTSpecial Weather StatementLIXJefferson, Lafourche50 min
Apr 10, 1:32 PM CDTSpecial Marine WarningLIX58 min
Apr 10, 1:42 PM CDTRiver Flood WarningLIXSaint Tammany23 hr
Apr 10, 1:42 PM CDTRiver Flood WarningLIXTangipahoa23 hr
Apr 10, 1:42 PM CDTRiver Flood WarningLIXSaint Tammany7 hr
Apr 10, 1:42 PM CDTRiver Flood WarningLIXSaint Tammany9 hr
Apr 10, 2:10 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Saint Bernard3 hr
Apr 10, 2:50 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles55 min
Apr 10, 3:31 PM CDTSmall Craft AdvisoryLIX13 hr
Apr 9, 8:28 PM CDTRiver Flood WarningLIXPike, Walthall68 hr
Apr 10, 8:30 AM CDTSevere Thunderstorm Warning Considerable damage threatLIXAmite, Wilkinson45 min
Apr 10, 8:39 AM CDTSpecial Weather StatementLIXHancock51 min
Apr 10, 9:11 AM CDTSpecial Weather StatementLIXHarrison, Jackson, Pearl River34 min
Apr 10, 10:27 AM CDTTornado Warning Tornado observedLIXHancock, Harrison33 min
Apr 10, 10:56 AM CDTTornado WarningLIXHarrison, Jackson49 min
Apr 10, 11:13 AM CDTSevere Thunderstorm Warning Considerable damage threatLIXJackson47 min
Apr 10, 11:20 AM CDTFlash Flood WarningLIXHancock, Pearl River3 hr
Apr 10, 11:29 AM CDTFlash Flood WarningLIXHarrison, Jackson6 hr
Apr 10, 1:42 PM CDTRiver Flood WarningLIXPearl River53 hr
Apr 10, 1:42 PM CDTRiver Flood WarningLIXPearl River55 hr
Apr 10, 3:39 PM CDTRiver Flood WarningLIXHarrison49 hr
Apr 10, 3:39 PM CDTRiver Flood WarningLIXHarrison51 hr
Apr 10, 3:39 PM CDTRiver Flood WarningLIXHancock5 hr
Apr 10, 3:39 PM CDTRiver Flood WarningLIXHarrison56 hr

Nearby

Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.